BLEOMYCIN INDUCED PULMONARY TOXICITY IN PATIENTS WITH GERM CELL TUMOURS

Muhammad Usman, Zia Salman Faruqui, Najam ud Din, Khawaja Farhan Zahid

Abstract


Background: Bleomycin is a cytotoxic drug used in treatment of Germ Cell Tumours (GCTs) and is
associated with pulmonary toxicity. Bleomycin pulmonary toxicity (BPT) manifests predominantly as
pulmonary fibrosis, organising pneumonia (OP) or Nonspecific Interstitial Pneumonitis (NSIP). Our
objectives were to determine the incidence of BPT, describe the common HRCT patterns of pulmonary
toxicity and to find out the correlation of variables (cumulative dose of bleomycin, age and glomerular
filtration rate) with pulmonary toxicity. Methods: The study included the data of 96 patients from
March 2006 to September 2008. All patients had histologically proven GCT and received bleomycin
containing regimes. Variables age, GFR at the time of initial presentation along with cumulative dose
of bleomycin at completion of chemotherapy or at the time of BPT were recorded. The High resolution
CT chest (HRCT) of these patients was independently reviewed by two radiologists. Bleomycin
toxicity was reported on the radiologic features of pulmonary fibrosis, OP or NSIP. Results: Fourteen
patients (14.6%) developed BPT. Common patterns of BPT were, pulmonary fibrosis (5.2%), OP
(5.2%) and NSIP (4.2%). Using the Univariate regression analysis there was significant relationship
between BPT and age, cumulative bleomycin dose and initial GFR at the beginning of treatment.
Conclusions: Because BPT can be progressive and fatal, early recognition is important. The diagnosis
of pulmonary toxicity should be considered in any patient with new or progressive respiratory
complaints. BPT can be difficult to diagnose; therefore, knowledge and understanding of radiologic
manifestations of toxicity caused by Bleomycin are necessary for institution of appropriate treatment.
There is increasing incidence of BPT with increasing age, cumulative dose and decreasing GFR.
Keywords: Bleomycin, Pulmonary toxicity, Germ cell tumours, HRCT

Full Text:

PDF

References


Umezawa, H, Meaeda, K, Takeuchi, T, Okami Y. New

antibiotics, bleomycin A and B. J Antibiot (Tokyo)

;19(5):200–5.

Blum RH, Carter SK, Agre K. A clinical review of

bleomycin—a new antineoplastic agent. Cancer

;31:903–14.

Sperber M. Diffuse lung disorders. Miriam Sperber edition.

London: Springer; 1999.p. 406–30.

Albert DS, Chen HS, Liu R Himmelstein KJ, Mayersohn M,

Perrier D, et al. Bleomycin pharmacokinetics in man. Cancer

Chemotherm Pharmacol 1978;1(3):177–81.

Sleijfer S. Bleomycin induced pneumonitis. Chest

;120:617–24.

Jules Elyse K, White DA. Bleomycin induced pulmonary

toxicity: Clin Chest Med 1990;11:1–20

Ali A. Drug-induced Pulmonary Toxicology. eMedicine. New

York: URL: http://www.emedicine.com/med/topic1343451.htm.

Zitnik RJ. Drug induced lung diseases: Cancer chemotherapy

agents. J Respir Dis 1995;16:855–65.

De Lena, M, Guzzon, A, Monfardini, S, Bonadonna G.

Clinical, radiologic and histopathological studies on

pulmonary toxicity induced by treatment with bleomycin.

Cancer Chemother Rep 1972;56,343–56.

Simpson AB, Paul J, Graham J, Kaye SB. Fatal bleomycin

pulmonary toxicity in the west of Scotland 1991–95; A

review of patients with germ cell tumours. Br J Cancer

;78,1061–6.

Yagoda A, Makherjib, Young C, Etcubanas E, Lamonte C,

Smith JR, et al. Bleomycin: an antitumor antibiotic; clinical

experience in 274 patients. Ann Intern Med 1972;77:861–70.

O'Sullivan JM, Huddart RA, Norman AR, Nicholls J,

Dearnaley DP, Horwich A. Predicting the risk of bleomycin

lung toxicity in patients with germ-cell tumours. Ann oncol

;14:91–6.

Bellamy E, Husband J, Blaquire R Law MR. Bleomycin

related lung damage: Ct evidence. Radiology 1985;156:155–8.

Rimmer MJ, Dixon A K, Flower D R Sikora K. Bleomycin

lung: Computed tomographic observations. Br J Radiol

;58:1041–5.

Rossi SE, Erasmus JJ, McAdams HP, Sporn TA, Goodman

PC. Pulmonary Drug Toxicity: Radiologic and Pathologic

Manifestations. Radiographics 2000;20:1245–59.

Cooper JA Jr. Drug-induced lung disease. Adv Intern Med

;42:231–68.

Padley SP, Adler B, Hansell DM, Müller NL. Highresolution computed tomography of drug-induced lung

disease. Clin Radiol 1992;46:232–6.


Refbacks

  • There are currently no refbacks.


Contact Number: +92-992-382571

email: [jamc] [@] [ayubmed.edu.pk]